So I have now been on anti-depressants and anti-anxiety medication for over two years. My current cocktail (zoloft/sertraline, welbutrin, and clonazapam) has been fairly steady for over a year. Things are going well for the most part, so I am starting to wean myself off of the medications.
The concept is both exciting and terrifying.
When I started taking all of this stuff, I was in a very desperate position. There were few options. It was medication or check myself into a hospital. I’m glad that I made the decision to go on this medication, as it has allowed me to live and regain some semblance of normalcy.
Having said that, there is no doubt that you also lose something by taking anti-depressants and anxiety medication. The lows aren’t nearly as low, but the highs aren’t as high, either. The anxiety medication makes it so that I don’t feel claustrophobic, but it also just makes you a little dulled to the world around you. I feel like I have been tired for two years, and that I don’t even remember what it is like to be fully awake.
I am excited to start the process of going off of them, but I’m also scared. They have served as a safety net for a long time. They are one of the earthly causes to my ongoing healing. I don’t want to go off of them, because I don’t want to go back to where I was. But I don’t want to stay where I am, either.
So there is the dilemma. I can’t stay where I am, but I can’t go forward either.
Well, actually I can. By the mercy of God, I can start this process of going off medication. The absolute worst thing that happens is that I go back it/them for a time. I am baptized. My inheritance is sure, and my future is as certain as Jesus’ death and His words, “for you”.
My flesh and my heart may fail, but God is the strength of my heart and my portion forever. Psalm 73:26
12 thoughts on “Coming Down (going off depression medication)”
Hope it goes well for you. My medications are giving me a better day-to-day result, and I am thankful for this. Where I am is better than where I was by an order of magnitude.
You would have been able to “live and regain some semblance of normalcy” even after spending time in the hospital. What you might have learned there was that you didn’t want to become like the other patients…….dependent on medications the rest of your life. Its good to hear you are beginning the process of getting off of them and I assume it is with your doctor’s approval.
DMR, I can’t encourage you enough to establish an exercise habit NOW while you are feeling good. The simplest thing to do is just get outdoors and WALK every day. It will be insurance against a relapse once you are off of your medications.
And here is a saying I recently saw on a wall hanging…..I should have bought it…..it is exactly what I need to remember in my mental situation:
“Don’t believe everything you think!!”
I hope the process goes smoothly. I made the same decision just over a year ago and am still glad I did. I was on Wellbutrin and Effexor. I can so relate to the “not remembering what it’s like to be fully awake”. God bless your journey. 🙂
Or play golf, once the weather improves 😉
may God grant you a steady spirit as you wean from the meds. i am on limited meds and have stayed on them for quite some time, but i know it must be difficult with all the side effects you experience. this is a huge step and we are all rooting and praying for you. you are right…the worst that can happen is you back up a few steps and get back on a med or two. not a biggie. you know the process and you are in control…well…actually i guess it is more reassuring to know God is in control…of every cell–every nerve synapse–of your body. peace and prayers for you.
I encourage you. I’ve been doing the same thing and have been completely off Lexapro since last May after taking it for about 2 years. My best advice is not to let a few days of bad feelings scare you into going back on the medication too soon. Give it time. Use what spiritual resources you have developed through your depression to help you more. For me there have been a few times since going off the meds that I felt so bad that I thought I had made a mistake. But each time recovery was only a short time away. God bless you.
My prayers are with you as you embark on another stage of your journey. I’m also on a similar track right now, and it’s having its ups and downs, believe you me! With God, though, all things are possible, and as long as we’re centred in Him, our recovery will be in sight. Hang in there, and God bless you!
Weaning is important, but there is also sometimes where the medication is like insulin, you need it to be able to make it. The more I learn about SSRI’s and their relationship to depression and anxiety disorders, the more that I have found the physical aspect of the disorder is more real than most people think. It’s not always “all in your head”. If you do have to stay on even one medication, do not see it as a failure, but rather a gift from God to help you through this veil of tears.
Depression is a common illness among men AND this can be avoided by proper use of Antidepressants.
How have things been going since this post? Having had some time to reflect, what are your thoughts now about medication and its effects on you?
I am still in the process of going off medication. I’m not completely weaned, but things are generally going very well.
How are you? I came across your page while searching for inspiration for my own journey of going off the "meds". I have a great book that has helped me alot, it's called "Potatoes not Prozac". It has given me the courage to try. I'm on day 5 and I'm not in the fetal position on the floor, so that is good. Good luck, I don't know you but I pray you are happy and living life and that is why you have not been back to your blog in many weeks!!